Alert archive / South Carolina / Flash Flood Warnings in 2009

Flash Flood Warning 14, NWS Charleston, SC

August 25, 2009Berkeley County, South Carolina

NWS Charleston, SC issued this flash flood warning at Aug 25, 2009, 4:18 PM EDT for Berkeley County, South Carolina. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2009, 4:18 PM EDT (20:18 UTC)
Expired
Aug 25, 2009, 4:51 PM EDT
In force
33 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Flood severity
None

County Berkeley County, SC

The radar

The Charleston,SC radar (KCLX), 118 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.3 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2009-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2204 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2009-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2204 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
545 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KCHS 252018
FFWCHS
SCC015-252215-
/O.NEW.KCHS.FF.W.0014.090825T2018Z-090825T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
418 PM EDT TUE AUG 25 2009

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL BERKELEY COUNTY IN SOUTHEAST SOUTH CAROLINA...

* UNTIL 615 PM EDT

* AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN OCCURRING NEAR OLD CORDESVILLE...OR ABOUT OVER
  MONCKS CORNER. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY.

  RADAR HAS ESTIMATED AS MUCH AS 2 TO 3 INCHES OF RAIN HAS FALLEN    
  NEAR OLD CORDESVILLE SINCE MID AFTERNOON AND AN ADDITIONAL 2       
  INCHES OR MORE WILL OCCUR THROUGH 615 PM.

* FLASH FLOODING IS EXPECTED IN AND AROUND...
  OLD CORDESVILLE...WADBOO...ELLWOOD...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AVOID DRIVING INTO WATER ON THE ROAD. THE WATER IS USUALLY DEEPER
THAN IT APPEARS AND THE ROAD MAY BE WASHED OUT. ONLY ONE FOOT OF
WATER WILL STALL A VEHICLE AND LESS THAN TWO FEET OF WATER CAN FLOAT
AND CARRY AWAY A VEHICLE. FLOODING IS THE NUMBER ONE WEATHER-RELATED
CAUSE OF DEATH IN THE UNITED STATES. WHEN ENCOUNTERING FLOODED ROADS
MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

TO REPORT FLOODING...CONTACT THE NATIONAL WEATHER SERVICE IN
CHARLESTON TOLL FREE AT 1-888-383-2024.

&&

LAT...LON 3310 7992 3315 8001 3321 7993 3317 7985

$$


33
2 follow-up statements
000 
WGUS72 KCHS 252047
FFSCHS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
447 PM EDT TUE AUG 25 2009

SCC015-252215-
/O.CON.KCHS.FF.W.0014.000000T0000Z-090825T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BERKELEY SC-
447 PM EDT TUE AUG 25 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM EDT FOR
CENTRAL BERKELEY COUNTY...

AT 445 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE AN AREA OF HEAVY RAIN CAPABLE OF PRODUCING FLASH FLOODING. 
THIS STORM WAS LOCATED NEAR OLD CORDESVILLE...OR ABOUT 8 MILES EAST
OF MONCKS CORNER...MOVING EAST AT 5 MPH.

FLASH FLOODING IS EXPECTED IN AND AROUND OLD CORDESVILLE AND WADBOO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AVOID DRIVING INTO WATER ON THE ROAD. THE WATER IS USUALLY DEEPER
THAN IT APPEARS AND THE ROAD MAY BE WASHED OUT. ONLY ONE FOOT OF
WATER WILL STALL A VEHICLE AND LESS THAN TWO FEET OF WATER CAN FLOAT
AND CARRY AWAY A VEHICLE. FLOODING IS THE NUMBER ONE WEATHER-RELATED
CAUSE OF DEATH IN THE UNITED STATES. WHEN ENCOUNTERING FLOODED ROADS
MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3313 7989 3316 7998 3319 7993 3317 7985

$$


33
000 
WGUS72 KCHS 252051
FFSCHS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
451 PM EDT TUE AUG 25 2009

SCC015-252101-
/O.CAN.KCHS.FF.W.0014.000000T0000Z-090825T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BERKELEY SC-
451 PM EDT TUE AUG 25 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL BERKELEY
COUNTY...

ALTHOUGH THE SIGNIFICANT FLOODING HAS ENDED...DRAINAGE SYSTEMS AND
CULVERTS WILL REMAIN FULL. PONDING WATER WILL PERSIST IN LOW-LYING
AREAS AND MAY POSE A HAZARD TO MOTORISTS. STAY TUNED TO NOAA WEATHER
RADIO ALL-HAZARDS FOR THE LATEST WEATHER INFORMATION.

LAT...LON 3313 7989 3316 7998 3319 7993 3317 7985

$$


33

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 3:45 PM EDT, 33 minutes earlier.

Area forecast discussion, Aug 25, 3:45 PM EDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
345 PM EDT TUE AUG 25 2009

.SYNOPSIS...
WEAK HIGH PRESSURE WILL BUILD NORTH OF THE REGION THROUGH MIDWEEK.
A TROPICAL LOW IS EXPECTED TO PASS WELL EAST OF THE REGION LATE
THIS WEEK AND EARLY THIS WEEKEND. A COLD FRONT WILL APPROACH THE
REGION LATE THIS WEEKEND...AND THIS FRONT MAY STALL OVER THE AREA
EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE ALONG A SEABREEZE
THIS EVENING BEFORE DISSIPATING EARLY TONIGHT DUE TO DAYTIME HEAT
LOSS. A FEW SHOWERS MAY PERSIST FOR AN HOUR OR TWO AFTER SUNSET OVER
INLAND SOUTHEAST SOUTH CAROLINA WHERE SEABREEZE CONVERGENCE HAS BEEN
ENHANCED SLIGHTLY BY A WEAK LOW OVER THE SC COASTAL WATERS.

CLOUDS WILL BEGIN TO DISSIPATE OVERNIGHT AS WEAK HIGH PRESSURE BEGINS
TO FILTER BACK INTO THE REGION. PATCHY FOG IS POSSIBLE...MAINLY FOR
INLAND AREAS OF GA AND SC...AS WINDS BECOME LIGHT AND VARIABLE AND
MODERATE RADIATIONAL COOLING OCCURS. CHANCES OF FOG WILL NOT BE AS
GREAT AS THE PREVIOUS NIGHT DUE TO THE POSSIBILITY OF HIGH CLOUDS
DEVELOPING WITHIN A H25 JET. OVERNIGHT LOWS WILL REACH AROUND 70
OVER INLAND GA AND SC AND THE MID TO UPPER 70S ALONG THE COAST.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
AN UPPER LOW WILL RETROGRADE WEST OVER THE SOUTH CENTRAL USA
ALLOWING ATLANTIC HIGH PRESSURE TO FILTER BACK INTO THE REGION ON
WEDNESDAY. HIGH PRESSURE WILL REMAIN STRONGEST OVER PORTIONS OF
SOUTHEAST SOUTH CAROLINA THROUGH MID AFTERNOON. A 5 TO 10 KT EAST
FLOW WILL SETUP DURING A MAJORITY OF THE DAY IN RESPONSE TO THIS
SHIFT IN THE WEATHER PATTERN.

THE CHANCES OF SHOWERS AND THUNDERSTORMS WILL INCREASE WEDNESDAY
AFTERNOON AS EAST FLOW BRINGS ATLANTIC MOISTURE OVER THE ENTIRE
FORECAST AREA. ISOLATED SHOWERS AND THUNDERSTORMS ARE FORECASTED
DURING THE AFTERNOON HOURS OVER SC...SCATTERED COVERAGE IS
EXPECTED OVER INLAND GA WHERE SFC HEATING WILL BE STRONGER AND A
WEAKER CAP PRESENT. A SEABREEZE IS EXPECTED TO DEVELOP DURING THE
AFTERNOON PROVIDING THE PRIMARY UPLIFT SOURCE FOR SHOWER AND
THUNDERSTORM DEVELOPMENT. HIGHS TEMPS WILL REACH THE LOW 90S OVER
INLAND PORTIONS OF GA AND SC AND REMAIN IN THE UPPER 80S ALONG THE
SC AND GA COASTS.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
12Z GUIDANCE AGREES THAT A TROPICAL LOW WILL TURN TOWARD THE N/NE
AND WILL PASS EAST OF THE REGION LATE THIS WEEK/EARLY THIS WEEKEND.
HOWEVER...THE STRENGTH OF THE SYSTEM AND THE LONGITUDE OF THE N/NE
TURN REMAIN HIGHLY UNCERTAIN. AS OF TUESDAY AFTERNOON...THE MOST
LIKELY IMPACTS...IF ANY...WOULD INCLUDE SOME DEGREE OF ENHANCED
WINDS/BUILDING SEAS OVER COASTAL WATERS.

WEDNESDAY NIGHT...SREF GUIDANCE SUGGESTS A DECENT POTENTIAL FOR LATE
NIGHT RADIATION FOG...THUS INTRODUCED PATCHY FOG 09Z-12Z.

EXPECT MAINLY DIURNAL SHOWERS/THUNDERSTORMS THURSDAY...PRIMARILY
DRIVEN BY THE SEA BREEZE. A N/NE TO S/SW MOISTURE GRADIENT SUGGESTS
THAT POPS TAPERED FROM SLIGHT CHANCE N/NE TO CHANCE S/SW REMAINS A
REASONABLE SCENARIO.

THURSDAY NIGHT THROUGH FRIDAY NIGHT...IN RESPONSE TO A LONGWAVE
TROUGH DIGGING THROUGH THE GREAT LAKES/ INTO THE OHIO RIVER
VALLEY...THE UPPER LOW CENTERED OVER THE SOUTHERN MS RIVER VALLEY IS
EXPECTED TO EJECT NE AND ACROSS THE FORECAST AREA. THIS SHOULD
ENHANCE POPS ACROSS THE REGION ESPECIALLY FRIDAY PM. MAINTAINED
ONGOING POPS...PEAKING AT HIGH CHANCE THURSDAY PM. IF THE SHORTWAVE
REMAINS THE SOLE SYNOPTIC DRIVER OF FRIDAY CONVECTION...HIGHER POPS
COULD BE REQUIRED. HOWEVER...UNCERTAINTY REGARDING THE STRENGTH/PATH
OF THE EJECTING SHORTWAVE AND UNCERTAINTY REGARDING SYNOPTIC SCALE
VERTICAL MOTION ON THE WESTERN PERIPHERY OF THE TROPICAL
LOW...ASSOCIATED SUBSIDENCE COULD OFFSET FORCING PRODUCED BY THE
SHORTWAVE...PREVENTS POPS HIGHER THAN CHANCE WITHIN THIS
FORECAST.

IN THE WAKE OF THE EXITING SHORTWAVE SATURDAY/SUNDAY...OVERALL
SUBSIDENCE SHOULD PROVIDE NEAR NORMAL TEMPERATURES AND BELOW NORMAL
POPS.

A COLD FRONT IS EXPECTED TO PUSH INTO THE REGION EARLY NEXT WEEK.
LATEST GUIDANCE HAS TRENDED WEAKER WITH THIS FEATURE...AND THE
POTENTIAL FOR A STALLING BOUNDARY OVER/NEAR THE FORECAST AREA HAS
INCREASED. THIS COULD ENHANCE POPS EARLY NEXT WEEK.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
BRIEF MVFR CIGS/VSBYS ARE POSSIBLE AT THE CHS TERMINAL DURING THE
NEXT HOUR AS SHOWERS SHIFT INLAND ALONG A SEABREEZE. HAVE
INTRODUCED CB AT THE CHS TERMINAL IN RESPONSE TO SEABREEZE
CONVECTION. OTHERWISE...VFR CONDITIONS WILL PREVAIL THROUGH THE
AFTERNOON AND EARLY NIGHT HOURS FOR BOTH CHS AND SAV TERMINALS.
LIGHT AND VARIABLE WINDS ALONG WITH CLEARING SKIES WILL LEAD TO
STRONG RADIATIONAL COOLING CONDITIONS AND THE DEVELOPMENT OF MVFR
VSBYS AT BOTH CHS AND SAV TERMINALS TONIGHT. HAVE INTRODUCED TEMPO
MVFR VSBY GROUPS AT BOTH TERMINALS TONIGHT BETWEEN 9Z AND 12Z IN
RESPONSE TO FAVORABLE CONDITIONS.

A FEW LOW CLOUDS ARE LIKELY TO DEVELOP TOMORROW MORNING AT BOTH
TERMINALS AS WEAK ONSHORE FLOW INCREASES MOISTURE OVER THE AREA.
WEAK NORTHEAST FLOW WILL CONTINUE THROUGH NOON.

EXTENDED AVIATION OUTLOOK...VFR CONDITIONS WITH THE EXCEPTION OF
POSSIBLE BRIEF MVFR OR LOWER VSBYS AROUND SUNRISE THU.

&&

.MARINE...
CONDITIONS WILL REMAIN QUIET OVER THE MARINE WATERS THROUGH
WEDNESDAY WITH WINDS AND SEAS REMAINING WELL BELOW SMALL CRAFT
CRITERIA. HIGH PRESSURE TO THE NORTH WILL SHIFT EAST OVER THE MID
ATLANTIC THIS EVENING BEFORE RETURNING WEDNESDAY. EAST FLOW NEAR 10
KNOTS WILL PERSIST THIS EVENING THUS ALLOWING A FEW SHOWERS AND
THUNDERSTORMS TO REACH THE OUTER GA AND SC WATERS TONIGHT AND WEDNESDAY
NIGHT. SEAS OF 1 TO 3 FEET OVER THE COASTAL WATERS WILL PRIMARILY
BE DUE TO A EAST SOUTHEAST SWELL CONTRIBUTION.

TROPICAL LOW PRESSURE IS EXPECTED TO PASS EAST OF THE WATERS LATE
THIS WEEK/EARLY THIS WEEKEND. THIS FORECAST WILL INCLUDE THE MOST
LIKELY IMPACTS...PUSHING 15-20 KNOT WINDS AND SMALL CRAFT ADVISORY
SEAS INTO PARTS OF THE COASTAL WATERS DURING THE THURSDAY-FRIDAY
TIME FRAME. WILL CONTINUE TO ADJUST THIS FORECAST BASED ON THE
STRENGTH/PACT OF THE TROPICAL LOW. REGARDLESS OF CONDITIONS LATE
THIS WEEK...EXPECT SLACKENING WINDS AND SUBSIDING SEAS BY THIS
WEEKEND.

RIP CURRENTS...LONG PERIOD SWELL CREATED BY AN OFFSHORE TROPICAL LOW
COULD ELEVATE THE RIP CURRENT RISK ON AREA BEACHES THURSDAY THROUGH
SATURDAY.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Aug 25, 3:35 PM EDT, 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
335 PM EDT TUE AUG 25 2009

AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140-
SCZ040-042>045-047-261000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-INLAND CHATHAM-LONG-INLAND LIBERTY-INLAND MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-
335 PM EDT TUE AUG 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GAZ117-119-139-141-SCZ048>051-261000-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
335 PM EDT TUE AUG 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

RIP CURRENTS...LONG PERIOD SWELL PRODUCED BY OFFSHORE TROPICAL
LOW PRESSURE COULD ELEVATE THE RISK FOR RIP CURRENTS ON AREA
BEACHES THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 3:27 PM EDTAreal Flood AdvisoryCHSBerkeley93 min

Nearby

Flash Flood Warnings in South Carolina, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.